Multiple Sclerosis Community
Gabapentin?
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Gabapentin?

Hey all!  I started on Gabapentin about 10 days ago now, and I was just curious to hear about others' experiences with this drug.  

I started taking the gabapentin, at 300 mg/day, about a week and half ago for creepy, uncomfortable patches of sensation all over my body.  These'd been around for a month or so, and they were getting progressively worse, covering more of my body.  They felt sort of cold and hot and icky, all at once - I don't really know how to describe it, but I HATED this!  It was driving me nuts!  Anyway, within a week of starting the gabapentin, those creepy feelings were gone.  

However, in the last week or so, I think I've started having straight-up nerve pain.  Does this make sense?  Some of the pain is the shooting kind down my limbs, but I've also noticed that some of the same previously cold/icky patches have now become painful - they sort of just ache.  Could gabapentin change up the sensation like this?  Or can I figure that the gabapentin has done nothing, and my body is just switching it up?  The gabapentin couldn't CAUSE the nerve pain, could it?  

I am totally thrilled to've gotten rid of the freaky patches.  However, it'd be nice to see the pain go too now!  My doctor increased my dose to 600 mg a day now, and so, I guess what I'm wondering is, does this dose sound large enough to be effective?  How long did it take you guys for gabapentin to work?  Or just any experiences you have to share would be great!  

Well, thanks, you all!  I appreciate the help.

-Louey
Related Discussions
11 Comments Post a Comment
Blank
1253197_tn?1331212710
Hi Louey

You are still on a very low dose of Gabapentin. I started on 100mg 3 x a day and slowly worked my way up to 300mg 3 x a day. This feels OK for me now and I still have a little nerve pain..but it is just mild pins and needles or tingling and I do not want to increase my dose higher until I really need it.

So if you are only taking 600mg a day I would ask your doctor if you can go up to 900 mg (in 3 doses) as it does not sound as if you have quite got your symptoms under control.

You will find that others on the forum are on much larger doses (and my dr said that you can have up to 3600mg a day!!!) which puts it into perspective what a low dose you are on.

All I would say is that although interesting to hear other people's experiences, it is difficult to compare as we are all at different stages, have different symptoms, different pain thresholds and are individuals dealing with this illness in our own way.

So at the end of the day have faith in your own feelings as you know what you are feeling and experiencing and I think you will find that most people find Gabapentin is very helpful for nerve pain and MS symptoms and it is just a matter of finding the dose that gives relief to you personally.

Hope that helps, love

Sarah :)
Blank
Avatar_f_tn
I agree with Sarah---your dosage is pretty low.  I started at 100 mg at bedtime and worked my way up gradually to avoid the dizziness.  Over time I needed more medication (for TN) and wound up taking 1800 mg/day.  I divided the dosage into 6, because 400 made me dizzy no matter how slowly I tried to go with it.

The nerve pain might just be the next manifestation of the creepy crawly sensation.  Talk to your dr.

Stephanie
Blank
559187_tn?1330786456
My doses also started at 300mg 2x a day, but are not at 600 2x a day.  

When you said you are taking 600mg, did you mean that you are taking that 2x a day?  If not, then like the others have said, your doses are too low to notice much of a difference.  

This is my second time takine Gab.  My doses last time around got up to nearly 3,000mg a day and believe me you will start seeing side effects when you reach the upper limits of this drug. My doctor took me off it and put me on something else because of the side effects at the highest levels.  

Gab doesn't cause nerve pain at all, so if you are having more pain than usual it is not related to this drug but may be from something else.

Work with your doctor on tapering this drug as that is very important to keep the side effects under control.  If you have been on a dose for a awhile and notice that the pain is still not under control, then talk to your doctor about increasing the dose.  The trick to working with the nerve pain drugs though, as you can imagine, is to manage your pain at the lowest doses as long as possible.  

One more thing...Not all drugs for nerve pain help everyone.  Sometimes you have to try different meds to find out which one works best for you.  But give Gab a try as it is a tried and tested med and can be very effective.

I hope this was helpful.

Julie
Blank
Avatar_m_tn
I've been taking Gabapenten for about 12 years now; 900mg three times per day for nerve pain.  It has helped with certain types of pain but I experience pain in so many places.  It does dull certain pain to make life more pleasant.  I experience no side effects.  

Frank
Blank
751951_tn?1406636463
Hey, Louie, we pray whatever it is just goes away without changing a thing.

I'll ditto Julie -- well, everybody, really.  The only things I'd doubly emphasize are 1.: Step slowly.  How long have you been on the 600mg dose?  I'd give that several days to work its' way into your system and to allow your system to become acclimated to it, as I had trouble with steps even at that low dose (FWIW, I'm now on 400mg 3x/day, 1200mg/day total, for eye pain).  2.  READ OUR HEALTH PAGE(S).  Yes, that was a shout.  There's a lot of information in the one about managing nerve pain, I know, but I can't remember what else.

(Anybody here taking Aricept?) ;-(
Blank
1218873_tn?1300094816
I started gabapentin 8 days ago.

Day 1 300mg,  Day 2 600mg, day 3 full dose of 900mg and it has done nothing to ease the pain. I felt rubbish for the first 3 days (tired and light headed) but now I'm OK accept it hasn't had any effect on the pain.

I have read on the health pages it can take a while to kick in as such. So I'm waiting. not sure how long for though.
Blank
1318483_tn?1318350782
I was on Gabapentin for 2 years.  My final dose was 4800 mg a day.  My pain is pretty severe.  I don't remember any side effects that were real bothersome.  I do remember that every time I got it increased I would be very sleepy for about a week...then I was fine.

It never took my pain away.  But, it sure did curb it enough for me to get out of the fetal position.  lol

Just recently (about 1 1/2 months ago, my pain was intensifying.  The Gabapentin seemed to not be doing the trick any longer.   So, I am now off of it and started on Lyrica and Baclofin.

I sure hope the Gabapentin works for you...though it is quite expensive when you get into the higher doses.

Addi
Blank
Avatar_f_tn
I want to say thank you guys all so much, for sharing your experiences, and for everyone giving advice or thoughts or prayers.  It helps a lot!  I want to say I'm rooting for you guys - especially those of you (twist, addicted2harleys) who are just starting in on new drugs.  

I went and read the Health Pages, thank you Pastor Dan!  That was definitely helpful.  From there, and from what all of you are saying here, it sounds like I'm going to need a higher dose.  Right now I'm on 600 mg total, per day - 300 mg morning and night, but it sounds like I'm just going to have to taper up and wait it out!  

Anyway, thank you guys!  It's just helpful to have more information.

Wishing you all well -

Louey
Blank
559187_tn?1330786456
When it comes to pain management, you need to work with someone who specializes in it.  If the neurontin or Gab isn't working then we often have to complement it with some other medication like a muscle relaxant like baclofen or zanaflex.  

Work hard towards an answer for the pain because none of us here should be expected to just be tough and deal with it.  Make your doctor understand your pain needs or if he/she can't help you, then get referred to a specialist.  D. you may be a good candidate for a combination of pain therapy.  

Blank
5919359_tn?1376689139
I decided to say Hi to you specifically because Im Sarah's mom, too.  Mine's 14 :-)

I'm supposing you have MS?  I just signed up today so "forum boards", "communities" are a bit new to me.  I will try and read your profile but being on a computer tends to initiate migraines so I do a little at a time.

Nice to meet you,
Jennette
Blank
2015036_tn?1333001388
I was taking gabapentin 600mg, 3x per day.  It worked, but I felt like a zombie.  I thought I had serious cognitive damage, but it turned out to be the gabapentin.  I'm still trying to find a suitable replacement for it though.  
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Neurology Answerers
987762_tn?1331031553
Blank
supermum_ms
Australia
667078_tn?1316004535
Blank
HVAC
Durham, NC
Avatar_f_tn
Blank
SarahL2491
Alagash, ME
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
147426_tn?1317269232
Blank
Quixotic1
Washougal, WA
Avatar_f_tn
Blank
essdipity